On the Circuit Complexity of Perfect Hashing

  • Oded Goldreich
  • Avi Wigderson
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6650)


We consider the size of circuits that perfectly hash an arbitrary subset S ⊂ {0,1} n of cardinality 2 k into {0,1} m . We observe that, in general, the size of such circuits is exponential in 2k − m, and provide a matching upper bound.


Perfect Hashing Circuit Complexity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N., Babai, L., Itai, A.: A fast and Simple Randomized Algorithm for the Maximal Independent Set Problem. J. of Algorithms 7, 567–583 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Carter, L., Wegman, M.: Universal Classes of Hash Functions. J. Computer and System Sciences 18, 143–154 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Fredman, M., Komlós, J.: On the Size of Separating Systems and Perfect Hash Functions. SIAM J. Algebraic and Discrete Methods 5, 61–68 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Fredman, M., Komlós, J., Szemerédi, E.: Storing a Sparse Table with O(1) Worst Case Access Time. Journal of the ACM 31, 538–544 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Korner, J., Marton, K.: New Bounds for Perfect Hashing via Information Theory. Europ. J. Combinatorics 9, 523–530 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Mehlhorn, K.: Data Structures and Algorithms. EATCS Monographs on Theoretical Computer Science, vol. 1 (1984)Google Scholar
  7. 7.
    Nilli, A.: Perfect Hashing and Probability. Combinatorics, Probability and Computing 3, 407–409 (1994)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Oded Goldreich
  • Avi Wigderson

There are no affiliations available

Personalised recommendations